The two articles I want to highlight from this past week both have one theme — how dangerous benzodiazepines can be, both by themselves and in combination with opioids. The first article is a story of a young woman and her withdrawal from taking an anti-anxiety medication. The second is the results from a study examining the demographic most associated with prescribing benzodiazepines. Below you’ll find these articles and my thoughts on their implications.
Disclaimer: The views and opinions expressed below are those of Mark Pew, Senior Vice President of Product Development and Marketing, and do not necessarily reflect the views of Preferred Medical.
A young woman taking Klonopin, a drug to help with anxiety, began to experience serious withdrawal symptoms after only a week off the medication. She wasn’t even aware that she was misusing the drug and was told by urgent care doctors, psychiatrists, family and friends that she was just anxious.
Addiction to benzodiazepines is a very serious and dangerous issue and more common than you think. A physical tolerance to benzodiazepines can develop even if the user is taking them as prescribed in as little as 4 weeks and the symptoms are often those of anxiety, the very thing the drug is used to treat.
An interesting first-hand account of how Klonopin (clonazepam-a #benzodiazepine) can become dangerous without anyone really noticing. Especially if you stop taking it without a tapering strategy. Can it help manage anxiety? Undoubtedly. But could the risks exceed the benefits? Entirely likely. If you’re already taking a benzo or a clinician is advising you to do so, read this helpful info from MedicineNet. This “anxious millennial woman steeped in a high-pressure environment and with privileged access to health care” was legitimately prescribed Klonopin to address anxiety and panic attacks. But a year after her first prescription she said “Everything hurts. I can’t sleep. I can’t be awake. I can’t move. I can’t stop moving. I feel crazy.” After finding nothing medically wrong, the doctor asked her a connect-the-dots question – “When was the last time you took any (Klonopin)?” When she answered “one week” it was obvious her need to be in the Emergency Room was because of benzo withdrawal. Read the rest of her story in this article. Then make a personal decision as to whether a benzo is the right drug for you. If not, be very Very VERY careful in how you decide to stop using it.
According to a recent study, older male doctors in the South and in rural western states are providing sedatives and opioids. This finding is bad since for years there have been warnings that older adults should not take benzodiazepines. More often than not the seniors being prescribed these types of drugs are less educated, have a lower income and a higher risk of suicide. Among the top states for prescribing were Alabama, Tennessee, West Virginia, Florida and Louisiana.
Yes, something else from me this week about #benzodiazepines.
“The study found that some primary care doctors prescribed sedatives at a rate more than six times that of their peers, and that those who were top prescribers tended to also be high-intensity prescribers of opioid painkillers.”
I guess these doctors haven’t been paying attention. It’s not new and it’s everywhere. From reputable sources:
- “FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning“
- The CDC’s “Workers Using Prescription Opioids and/or Benzodiazepines Can Face Safety and Health Risks“
Benzos by themselves can be dangerous. Mixing benzos and opioids are even worse. I saw this cocktail the very first time I analyzed a drug regimen for chronic pain in 2003. I still see them. What will it take for doctors to understand the danger? What will it take for patients to understand the danger? It’s sooooooo frustrating. If doctors can’t figure it out then it’s up to the patients and their caregivers to take ownership and question their use. Not that this combo is never effective. Sometimes it is. But when it’s not, it’s deadly.
To read everything on my mind this past week, please visit me on LinkedIn at https://www.linkedin.com/pulse/marks-musings-november-12-mark-rxprofessor-pew/.
Until next week,